MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1857
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/14/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00685.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils and a ruby coil detachment handle (handle).During the procedure, the physician advanced the first ruby coil into the target vessel and reported that it was unable to detach using the handle.The physician then attempted to manually detach the ruby coil but was unable to.The ruby coil was then removed and was no longer used in the procedure.The physician then used six additional ruby coils and the same handle to complete the procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the ruby coil pusher assembly.The pusher assembly was fractured in multiple locations along its length.The embolization coil was intact with its fractured pusher assembly.During functional testing, the pull wire was retracted out of the fractured pusher assembly by the penumbra investigator and the embolization coil was able to detached from its pusher assembly without issue.Conclusions: evaluation of the returned ruby coil revealed that the pet lock was broken, the pusher assembly was fractured, and the embolization coil remained intact with its pusher assembly.If the handle was attached to the proximal end of the pusher assembly and actuated, the pet lock will likely separate on the proximal end of the pusher assembly.Further evaluation revealed the embolization coil was intact with the returned pusher assembly.If the pull wire is not retracted out of the distal detachment tip (ddt), the embolization coil will remain intact with its pusher assembly.The cause of the reported detachment issue could not be determined.Further evaluation of the ruby coil revealed that the pusher assembly was fractured in multiple locations.The complaint reported that the ruby coil was able to be removed from the patient and did not mention fracturing of the device.Therefore, the fractures are likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the cause of the detachment issue.This report is associated with mfr report number: 3005168196-2019-00685.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8508559
Report Number3005168196-2019-00684
Device Sequence Number1664142
Product Code HCG
UDI-Device Identifier00814548013060
UDI-Public00814548013060
Combination Product (Y/N)Y
Initial Reporter CountryIT
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/14/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/22/2026
Device Catalogue NumberRBY2C1857
Device Lot NumberF82992
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/25/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/14/2019
Supplement Date Received by Manufacturer05/21/2019
Initial Report FDA Received Date04/12/2019
Supplement Report FDA Received Date06/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR
Date Report Sent to FDA01/01/2005